Try it
General Medicine · Nephrology and electrolytes: hepatorenal syndrome treatment
Sample itemA man with decompensated alcohol-related cirrhosis and ascites has creatinine rising from 1.1 to 2.6 mg/dL. Diuretics were stopped and albumin was given for two days without improvement. There is no shock or nephrotoxin exposure, urine sodium is under 10 mmol/L and the urine sediment is bland. Which treatment is most appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intravenous terlipressin with albumin
Failure to respond to diuretic withdrawal and albumin, with a bland sediment and low urine sodium, indicates functional renal failure from splanchnic vasodilatation and renal vasoconstriction. A vasoconstrictor such as terlipressin plus albumin improves renal perfusion. Liver transplantation is the definitive treatment, and dialysis is a bridge.
Option by option
A. Immediate renal replacement as first-line therapy
Dialysis is a bridge to transplant in selected patients, not the first-line therapy.
B. Low-dose dopamine infusion
Renal-dose dopamine has not been shown to benefit and is not recommended.
C. High-dose furosemide with saline infusion
Diuretics worsen intravascular depletion and are stopped in this condition.
D. Intravenous terlipressin with albumin (correct)
Correct. A splanchnic vasoconstrictor with albumin is the standard medical treatment.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…